The FDA advisory committee reviewing the new Moderna vaccine has noted a specific side effect involving several trial participants who have cosmetic facial fillers.
Local board certified dermatologist Dr. Shirley Chi explains what the FDA committee noted.
“In these cases the patients all had swelling and inflammation in the area that was given the filler. A couple of the patients had cheek filler six months prior to their vaccine and one patient had lip filler done two days after the vaccine. All were treated with steroids and anti-histamines and all of their reactions resolved,” she said.
Millions of people have physician administered cosmetic facial fillers to smooth out fine lines, wrinkles and to enhance cheeks and lips. Chi says the reaction to the vaccine is immunological.
“Your immune system which causes inflammation is revved up when you get a vaccine, that’s how it’s supposed to work. So it makes sense that you would see an immune response in certain areas where they see some substance that is not a naturally occurring substance in your body” says Chi.
Chi also says to not let this stop you from getting the vaccine when your turn comes up and that all the derma fillers reactions were easily treated by medical personnel.